Indiana, 2021

Winter Weather in Indiana, April 20, 2021

April 20, 2021 · NWS IND · 1 event in 1 county or zone

Snow began falling in central Indiana during the afternoon hours and continued into the evening. The snow was briefly heavy at times, reducing visibility for travelers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Snow began falling in central Indiana during the afternoon hours and continued into the evening. The snow was briefly heavy at times, reducing visibility for travelers. Warm ground temperatures melted some of the snow as it fell, and warm road temperatures helped keep most roads clear. As the sun angle decreased during the latter portions of the evening, snow began to stick more readily on elevated surfaces which led to sporadic tree damage and power outages as tree limbs weighed down by spring buds snapped under the weight of the wet snow. Power outages peaked at over 12,000 outages across the state with 2 counties issuing travel advisories during the event. The cold weather that night likely led to damage to spring fruit crops, but the extent and cost is not known at this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 20, 12:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 20, 12:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
156 PM EDT Tue Apr 20 2021

...Updated Aviation Discussion...

...SNOW EXPECTED THIS EVENING WITH SUB-FREEZING TEMPS TONIGHT...

.Forecast Update...
Issued at 959 AM EDT Tue Apr 20 2021

Conditions are evolving as expected this morning...with the cold
front that passed last evening now stalled to our south,
considerable cloudiness established over most counties, and a few
light rain showers approaching the CWA's northwest corner.  No
changes made past minor tweaks to reflect recent observations.
Conditions will deteriorate today from northwest to southeast...with
rain chances increasing this morning across northwestern zones. Rain
chances will slowly push along and southeast of the I-69 corridor
this afternoon, while simultaneously rain mixes with and changes to
snow north/west of I-69.  A thin coating of snow/slush is likely
late today on grassy/elevated surfaces north/west of the Indy metro.
 Still expecting accumulating snow for essentially the entire CWA
this evening.

&&

.Short Term...(Today through Wednesday)
Issued at 221 AM EDT Tue Apr 20 2021

As of earlier this evening, the surface front has fully passed
through central Indiana and is evidenced by the northerly winds
across the area. Surface temperatures have dropped into the upper
30s to low 40s and will drop several more degrees by the morning.
Aloft, a broad trough associated with a strong upper level low
across eastern Canada continues to slowly approach the area with a
well defined deformation zone and frontogenetical band currently
stretching from northern Illinois down into eastern Kansas. This
band will be the focal point for the expected snow later today.

Current expectations for today are that the aforementioned
frontogenetical band will arrive to the northwestern counties
early this afternoon with precipitation initially falling as rain,
but transitioning to all snow very quickly. This band will then
slowly advance further into central Indiana through the afternoon
into the evening. Temperatures along a line roughly along I-69
will be warmer than points to the northwest as the surface front
meanders back to the northwest. How far that front moves will be
key in determining where the rain/snow line develops and how long
it takes for the rain to transition. Current thoughts are that
evaporative cooling from the intense bands of snow will be enough
to overpower the warmer temperatures further southeast, but that
it may take along the order of a couple of hours vs the much
shorter time further northwest.

Model guidance continues to suggest that the heaviest amounts of
snow is expected across the northeastern counties where 700mb omega
values approach 20-ubar/s which indicates that the low to mid level
ascent is incredibly strong. The big question will be how much the
warm temperatures today and yesterday impact the overall efficiency
of snow accumulation.  Raw model output suggests 4-6 inches across
the north and 2-4 across the central portions of Indiana. With the
snow initially falling in temperatures of around 35 and ground
temperatures in the mid to upper 50s, do think that a significant
amount of the snow will melt as it falls, especially in the western
counties.  Later in the event and during periods of extremely strong
banding, snow should be able to accumulate, but will quickly begin
to melt post-event through the overnight hours even with the cool
temperatures.  Current thoughts are that the total snow depth at the
end of the event will be 2-3 inches in the northeast with numbers
gradually decreasing further south and more significantly to the
west where the snow is falling earlier.  Impacts from the snow will
be fairly limited with the warm road temperatures and the fact that
the majority of snow will be falling during the daytime hours or
shortly after sunset. Road temperature models show that even across
the north, road temperatures remain well above freezing through the
period of expected snowfall. The biggest impact to travel will be
the visibilities near zero at times with the heaviest bands. With
all that in mind, have elected against a Winter Weather Advisory
at this time and cut snow amounts to match the expected snow that
will stick, vs total amount of snow that will fall.

This snow band will be exiting the area shortly after midnight with
much cooler air continuing to advect into the area through the
overnight hours.  No changes planned for the ongoing freeze warning
with sub-freezing temperatures expected across the forecast area
even with the expected cloud cover and fairly strong winds.  Those
factors plus the potential for snow on the ground may actually limit
the overall effect of sub-freezing temperatures on some less
sensitive vegetation.

Going into the day Wednesday, scattered rain showers are expected to
develop during the afternoon.  Model soundings show a very cool
airmass aloft with a nearly dry adiabatic lapse rate up to nearly
600mb and non-zero CAPE.  Convective temperatures are only 38 near
Indianapolis which will easily be achieved by early afternoon. Can't
rule out an isolated thunderstorm with this set-up, but with a
fairly stable airmass above 600mb, clouds will struggle to get tall
enough to produce lightning, but small graupel looks probable in
stronger showers.  Had this system moved through during the heart of
winter, snow squalls would certainly have been in play for
Wednesday. Raw models output indicates a snowpack across most of the
area through the day Wednesday, but even with the expected cloud
cover, this makes no sense with the strong sun angle of April.
Increased temperatures quite a bit above guidance to mitigate the
feedback caused by the snow.

&&

.Long Term...(Wednesday night through Monday)
Issued at 221 AM EDT Tue Apr 20 2021

The unseasonably cold temperatures will be the story to start on
Wednesday night with a deep upper level low pressure situated over
the eastern Great Lakes. This feature will shift east into New
England by Friday but its location in tandem with a cold...cyclonic
flow aloft will support another night with subfreezing temperatures
across much of central Indiana Wednesday night and Thursday morning.
Initially...scattered convective showers that develop Wednesday
afternoon will likely linger into the evening hours before
diminishing overnight as forcing aloft shifts east. Despite clouds
likely lingering in parts of the forecast area for much of Wednesday
night...a freeze watch is warranted.

Thursday will remain cool but with influence loosening from the
departing upper low...return of high pressure...sunshine and drier
air will allow temperatures to recover into the 50s. Frost potential
is present again Thursday night with light southwest flow...
especially across the northeast half of central Indiana where clouds
will take longest to arrive in advance of an upper level wave
approaching from the mid Mississippi Valley. This feature will drift
into the lower Ohio Valley and may bring scattered light rain
showers to the western counties as the system interacts with a drier
boundary layer.

Low pressure will track from the southern Plains on Friday across
the Tennessee valley and into the Mid Atlantic states by Saturday
evening. Despite northern and southern stream flow aloft being
slightly out of phase...deeper moisture will advect across the Ohio
and Tennessee Valleys Friday night and Saturday with widespread
rain. Drier weather returns for the second half of the weekend into
early next week as high pressure moves across the region.

Temperatures will remain below normal through the bulk of the
extended with highs predominantly ranging from the 50s into the
lower 60s. However...there is light at the end of the tunnel as
substantial warming takes place once the high pressure shifts east
of the area early next week. Broad southerly flow will commence in
response to a deep surface wave ejecting out into the High Plains
next Tuesday...signaling a shift to a warmer and more active regime
for much of the country east of the Rockies into the Great Lakes and
Ohio Valley for most of next week. At this early stage...high
temperatures likely rise back into the 70s for all of central
Indiana by next Tuesday and Wednesday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 150 PM EDT Tue Apr 20 2021

IMPACTS:
 -Rain will quickly transition to snow with embedded periods of
  heavy snow this evening
 -IFR/MVFR ceilings likely, with brief LIFR visibility possible at
  all sites this evening
 -Winds from 350 to 010 around 7 to 11 kts this evening, including
  brief gusts of 15-20 kts this evening

DISCUSSION:
A quick-moving, yet briefly potent rain-to-snow event will impact
central Indiana this afternoon and evening. Rain, which has been
falling around KLAF since 15z, will advance to the southeast this
afternoon...before quickly transitioning to snow at all sites...
except KBMG where a rain/snow mix should persist.

Deteriorating VIS during the main burst/changeover of
precipitation will drive down flight rules to IFR/MVFR by 23z at
all sites...with brief LIFR during periods of moderate/heavy snow.
Mist/fog will also contribute to low visibility. Ceilings
meanwhile will also drop to IFR/MVFR during the main batch of
precip. Lighter rain showers will precede the main event...with
vicinity snow showers as the event tapers off later this evening.
Conditions will improve to MVFR by 3-4z at all sites as the
system's main forcing pushes eastward. VFR should return pre-dawn
at KHUF/KIND as the system's dry conveyor nudges into the region
from the southwest.

Winds will generally be northerly through the end of the event later
this evening...at speeds of 7 to 11 kts, with brief gusts of 15-20
kts during heaviest precipitation.  Winds will back to NW/W
Wednesday morning at 5-8 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Wednesday night through Thursday morning
for INZ021-028>031-035>049-051>057-060>065-067>072.

Freeze Warning from 10 PM this evening to 10 AM EDT Wednesday
for INZ021-028>031-035>049-051>057-060>065-067>072.

&&

Update...AGM
Short Term...White
Long Term...Ryan
Aviation...AGM
Hazardous weather outlook, Apr 20, 11:08 AM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1208 PM EDT Tue Apr 20 2021

INZ028-029-035-036-043>047-051>057-060>065-067>072-211615-
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-
Hendricks-Marion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Williamsport, West Lebanon, Lafayette,
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville,
Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
1208 PM EDT Tue Apr 20 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
WEDNESDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Rain will quickly transition to snow this afternoon into the evening.
Warm ground temperatures will limit snow accumulations to around an
inch or less. During heavier snow showers, visibilities will likely
drop below a quarter mile. Temperatures will drop into the upper 20s
to low 30s tonight causing a widespread freeze.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sub-freezing temperatures likely to return Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports will be appreciated late Tuesday afternoon and
night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-030-031-037>042-048-049-211615-
Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Hancock-Henry-
Including the cities of Delphi, Flora, Frankfort, Kokomo, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie,
Winchester, Greenfield, and New Castle
1208 PM EDT Tue Apr 20 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
WEDNESDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Rain will quickly transition to snow this afternoon into the evening.
Snow may quickly accumulate to around 1-3 inches before beginning to
melt during the overnight hours. During heavier snow showers,
visibilities likely will drop under a quarter mile. Temperatures
will drop into the upper 20s to low 30s tonight causing a widespread
freeze.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sub-freezing temperatures likely to return Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports will be appreciated late Tuesday afternoon and
night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Hamilton

When
April 20, 2:00 PM EST to 10:00 PM EST
Where
Hamilton forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Widespread minor tree damage across the county as a result of wet snow load on trees that had begun to bud. Snow amounts ranged from 2-4 inches with the higher amounts generally only located on elevated surfaces.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944955.